Thunderstorm Wind, Howell
- When
- July 19, 3:00 AM CST
- Where
- Howell County, 4 mi NE of Willow Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -91.917
Thunderstorm wind gusts blew a roof off of a farm house north of Willow Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorm wind gusts blew a roof off of a farm house north of Willow Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 2:05 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 AM CDT SAT JUL 19 2003 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS SOUTH CENTRAL MISSOURI EARLY SATURDAY MORNING. HOWEVER AN OVERALL WEAKENING TREND HAS BEEN NOTED. STORMS WERE SUPPORTED BY STRONG WARM AIR ADVECTION ON THE NOSE OF A MODEST LOW LEVEL JET. THIS JET WAS INTERSECTING AN OUTFLOW BOUNDARY THAT WAS MIGRATING WEST ACROSS SOUTHWEST MISSOURI...AND WAS LOCATED JUST WEST OF SPRINGFIELD AS DEPICTED BY 8-BIT RADAR IMAGERY. LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH THE NIGHT WITH ROTATING STORMS SUPPORTED BY MODERATE 0-6 KM SHEAR OF NEAR 40 KTS. LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. FLASH FLOODING HAS ALSO BEEN AN INCREASING CONCERN AS CELLS TRAIN ACROSS THE SAME AREAS OF SOUTH CENTRAL MISSOURI. SHORT TERM (TODAY THROUGH SUNDAY)... CONVECTION WILL CONTINUE THROUGH THE EARLY MORNING THEN GRADUALLY DIMINISH DURING THE MORNING AS THE LOW LEVEL JET WEAKENS. EFFECTIVE BOUNDARY WILL TRANSITION SOUTHWEST AND SET UP ACROSS FAR SOUTHWEST MISSOURI THIS AFTERNOON. WEAK CONVERGENCE ALONG THE BOUNDARY AND MODERATE TO STRONG INSTABILITY WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MID LEVEL WARM LAYER AND CONVECTIVE INHIBITION WILL BE LIMITING FACTORS TO WIDESPREAD STORM COVERAGE. HOWEVER ISOLATED SEVERE STORMS POSSIBLE GIVEN THE DEGREE OF INSTABILITY AND STEEP MID LEVEL LAPSE RATES. NOT A STRONG INDICATION OF DEVELOPMENT TONIGHT AND WILL ONLY MENTION ISOLATED EVENING ACTIVITY. NEXT SUBSTANTIAL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW WILL APPROACH THE REGION LATE SUNDAY. STRONG INSTABILITY AND RATHER STEEP LAPSE RATES WILL AGAIN SUPPORT ISOLATED SEVERE STORMS. IT APPEARS CONVECTION WILL CONTINUE AND EVEN ORGANIZE INTO SUNDAY NIGHT AS WARM LEVEL ADVECTION INCREASES. EXCESSIVE HEAT AND HUMIDITY WILL ALSO BE A CONCERN THIS WEEKEND. WILL CONTINUE WITH HEAT ADVISORY TODAY ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. I HAVE RAISED TEMPERATURES SOME AS AREA WILL SEE A WARM START. POOLING DEWPOINTS ALONG THE BOUNDARY WILL PUSH HEAT INDICES OVER 105 NEAR THE KANSAS BORDER WITH SOME LOCATIONS NEAR 110 DEGREES. I HAVE NOT EXTENDED THE ADVISORY INTO SUNDAY BUT WILL TAKE A CLOSER LOOK THIS MORNING. LONG TERM (MONDAY THROUGH FRIDAY)... UPPER PATTERN WILL AMPLIFY INTO EARLY NEXT WEEK WITH NORTHWEST FLOW ACROSS THE REGION. A SHORTWAVE WILL BRING A FRONT ACROSS THE REGION MONDAY WHICH WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO INFILTRATE THE REGION. SEASONABLE TEMPERATURES AND LESS HUMID CONDITIONS WILL PREVAIL THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION... EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD (KSGF) AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST AND EAST OF SPRINGFIELD (KSGF). LOWEST CEILINGS WILL BE IN TWEB ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR CONDITIONS CAN BE EXPECTED THIS MORNING. CONDITIONS WILL IMPROVE AREA WIDE DURING THE MORNING AS STORMS GRADUALLY DISSIPATE. HOWEVER ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR TO VERSAILLES THROUGH 11 PM SATURDAY. .KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 110 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH. TORRENTIAL RAINFALL AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM. DISCUSSION: A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI EARLY SATURDAY MORNING. THE STORMS WERE FORMING NORTH AND EAST OF A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD. LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND AFFECT SOUTH CENTRAL MISSOURI. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND STRONG WINDS. TORRENTIAL RAINFALL RATES IN EXCESS OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY. THESE RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 7 S ALTON MO .75 INCH HAIL
07/18/03 OREGON DIME SIZE HAIL REPORT
RELAYED BY PASSING
MOTORIST. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM ELDON MO FLOOD
07/18/03 MILLER SEVERAL CITY STREETS ARE
UNDER WATER. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM ELDON MO 1 INCH HAIL
07/18/03 MILLER QUARTER SIZE HAIL AND 50
MPH WINDS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 AM TUSCUMBIA MO 1.75 INCH HAIL
07/19/03 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.MOZ055>058-068>071-079>083-090>092-095>098-104>106-191200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 AM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 763...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE... HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0157 AM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM ROBY MO 1.5 INCH HAIL
07/19/03 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373803.